Having an allergic reaction during the administration of anesthesia can happen, but it’s not very common.
It’s estimated that 1 out of every 10,000 who receive anesthesia have an allergic reaction in the period surrounding their surgery. This may be due to any number of drugs, not only those required to provide anesthesia.
In addition to allergic reactions, nonallergic reactions and medication side effects can cause symptoms that are easily mistaken for those of an allergic reaction.
But even if you do have an allergic reaction to anesthesia, long-term problems are rare because anesthesiologists are trained to quickly recognize signs of any kind of reaction.
The symptoms of a true allergic reaction to anesthesia are similar to those of other allergic reactions.
Symptoms of mild and moderate allergic reactions include:
- itchy skin
- swelling, especially around your eyes, lips, or entire face (angioedema)
- mild reduction in your blood pressure
- mild shortness of breath
In rare cases, a life-threatening reaction called anaphylaxis occurs.
Symptoms of anaphylaxis may include those of a mild allergic reaction as well as:
- severe shortness of breath due to closure of your airways
- severely low blood pressure
- very fast or slow heart rate or abnormal heart rhythm (arrhythmia)
- respiratory failure
- cardiac arrest
You’re exposed to a lot of different medications and other substances, like antiseptic cleansers and blood products, during anesthesia administration. But some are more likely to cause an allergic reaction than others.
Allergic reactions to anesthetic agents are often caused by neuromuscular blocking agents (NMBAs). These are medications that prevent your muscles from moving.
But people can also have allergic reactions to other medications used during the anesthesia process, including antibiotics and the antiseptic chlorexidine.
Most reactions occur during general anesthesia, which is when you’re given medication that temporarily makes you lose consciousness.
They are less common with other types of anesthesia, including:
- local anesthesia, which involves injecting a numbing medicine into your skin
- epidural anesthesia, which involves injecting numbing medicine into the space around your spinal cord
- conscious sedation, which makes you sleepy and forgetful without losing consciousness
Sometimes what might seem like an anesthesia allergy is actually just a side effect of the medication.
Here’s a look at some potential side effects, ranging from mild to severe.
Mild side effects
Most side effects of anesthesia are mild. Local anesthesia, conscious sedation, and epidural anesthesia can cause side effects, but they’re more likely with general anesthesia.
Mild side effects of general anesthesia may include:
- nausea and vomiting
- muscle aches
- itching, especially if you’re given opioid pain medicine
- signs of hypothermia, such as shivering
- difficulty urinating for a few hours after surgery
- mild confusion for a few hours or days after surgery
Side effects from local anesthesia may include:
- tingling as it wears off
- mild pain at the injection site
Side effects of conscious sedation may include:
- sleepiness for a day or so
Side effects of epidural anesthesia may include:
- headache if spinal fluid leaks from the injection site
- pain at the injection site
- minor bleeding at the injection site
Serious side effects
Serious side effects from anesthesia don’t happen very often. When they do, it’s usually in people who:
- have heart disease
- have lung disease
- have had a stroke
- have a neurological disease, such as Parkinson’s disease or Alzheimer’s disease
One of the main serious side effects of general anesthesia is postoperative delirium. This refers to memory loss and confusion that continues for more than a few days after surgery.
It’s possible for this memory loss to become a long-term problem that is associated with learning difficulties. This is called postoperative cognitive dysfunction. However, some doctors think this is caused by the surgery itself, not anesthesia.
Local anesthesia can also lead to serious side effects if too much is given or it’s accidentally injected into your bloodstream. The resulting side effects are usually due to effects of the anesthetic on your brain and heart.
- nausea and vomiting
- muscle twitches
- slow or abnormal heart rhythm
In addition, too much conscious sedation can:
- reduce your breathing rate, which reduces the amount of oxygen in your blood
- cause very low blood pressure
Finally, epidural anesthesia may cause:
- infection in the fluid around your spinal cord
- permanent nerve damage
- severe bleeding into the space around the spinal cord
Sometimes people have reactions to anesthesia that aren’t related to an allergy or side effect. This happens when a person has a physical reaction to a medication that differs from how others generally react.
The two main nonallergic reactions that can happen are called malignant hyperthermia and pseudocholinesterase deficiency.
Malignant hyperthermia is an inherited reaction that runs in families.
People with this condition quickly develop dangerously high body temperatures and severe muscle contractions when they’re exposed to certain anesthetics.
Symptoms may include:
- fever as high as 113°F (45°C)
- painful muscles contractions, often in the jaw
- brown-colored urine
- difficulty breathing
- very low blood pressure
- confusion or delirium
- kidney failure
This happens when your body has a dysfunction in an enzyme called pseudocholinesterase, which is needed to break down some muscle relaxants, mainly succinylcholine.
Without proper function of pseudocholinesterase, your body can’t break down the muscle relaxant very quickly. This means the effect of the medication lasts for much longer than usual.
The NMBAs used prior to surgery block movement of all muscles, including the diaphragm, which allows you to breathe.
Because of this, people with pseudocholinesterase deficiency need to stay on a breathing machine after surgery until all the medication has been broken down.
You can’t change your body’s reaction to certain medications, but you can lower your risk of having a reaction or developing a side effect.
The key is to make sure your healthcare team knows about any reactions you’ve had to medications in the past.
Inform them about:
- any medication, food, or substance you know or think you’re allergic to
- any allergic reactions you’ve had to any anesthetics or other medications, including antibiotics
- any side effects you’ve had from any anesthetics or other medications
- any family history of malignant hypothermia or pseudocholinesterase deficiency
If you’ve never had anesthesia before, remember that anesthesiologists go through extensive training. Part of this involves learning how to recognize all the signs of a potential reaction or side effect early on, before it becomes too serious.
You should also feel comfortable talking to your doctor about any concerns before a procedure requiring anesthesia. If you don’t, it may be worth considering a switch to a new healthcare provider.